Hail, Nodaway
- When
- September 6, 4:29 PM CST
- Where
- Nodaway County, 7 mi W of Maryville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.350, -95.003
An isolated severe thunderstorm produced large hail, during the afternoon hours of September 6, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm produced large hail, during the afternoon hours of September 6, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 6, 3:26 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT MON SEP 6 2010
.DISCUSSION...
AS THE LOW LEVEL JET EXISTS TO THE NORTHEAST THE STRONG AND GUSTY
SOUTHERLY WINDS AHEAD OF AN APPROACHING COLD FRONT WILL GRADUALLY
DIMINISH EARLY THIS EVENING. SEE NO NEED TO EXTEND THE ADVISORY.
NEGATIVELY TILED SHORTWAVE AS SEEN ON WATER VAPOR IMAGERY OVER THE
NORTHERN AND CENTRAL HIGH PLAINS IS BEGINNING TO ROTATE NORTHEAST.
BEST ENERGY/UPPER SUPPORT WILL BYPASS THE CWA TO THE NORTH LEAVING
MINIMAL SUPPORT FOR CONVECTION THIS EVENING. 18Z KTOP/KOMA SOUNDINGS
YIELDED A VERY CAPPED AND DEEP MIXED LAYER AHEAD OF THE COLD FRONT.
WHILE THERE HAS BEEN SOME PRE-FRONTAL CONVECTION THIS AFTERNOON IT
IS HEADED INTO IOWA AND AWAY FROM THE CWA. WILL HAVE TO BE CONTENT
WITH A BAND OF POST FRONTAL AND ELEVATED CONVECTION FORMING FROM S
SOUTH CENTRAL KS NORTHEASTWARD TOWARDS NW MO THIS EVENING.
NAM/GFS/SREF/ECMWF ALL DEPICT A WEAKENING UPPER LEVEL JET SEGMENT
STREAKING ACROSS KS/NE/MO THIS EVENING. JUXTAPOSED OVER CHANNELED
VORTICITY AT H7 PARALLELING A ZONE OF H8 MOISTURE CONVERGENCE WILL
SUPPORT THIS EVENINGS CONVECTION. HOWEVER...ACTIVITY WILL LIKELY
WEAKEN AS THE EVENING PROGRESSES AND THE H8 CONVERGENCE FALLS
APART.
CONSIDERABLE COLD AIR ADVECTION WILL FLOOD AT LEAST THE NORTHERN CWA
IN THE WAKE OF THE DEPARTING COLD FRONT. EXTENSIVE MID LEVEL
CLOUDINESS ACROSS THE REST OF THE CWA WILL HELP INSULATE AND LIMIT
THE OVERNIGHT COOLING. SEASONALLY COOL WEATHER FOR TUESDAY AS WEAK
HIGH PRESSURE SLIPS IN.
WEDNESDAY WILL BE A TRANSITION DAY AS MOISTURE BEGINS TO SPREAD BACK
IN FROM THE SOUTH IN ADVANCE OF TROPICAL SYSTEM HERMINE. INCREASING
ISENTROPIC LIFT WELL IN ADVANCE OF THIS SYSTEM WILL BRING INCREASING
CLOUDS ACROSS THE SW 1/2 OF THE CWA ON WEDNESDAY AS WELL AS AN
INCREASING CHANCE FOR SHOWERS WEDNESDAY NIGHT.
MJ
MEDIUM RANGE (THURSDAY THROUGH MONDAY)...
HIGHEST IMPACT WEATHER THROUGH THE MEDIUM RANGE WILL OCCUR DURING
THE FIRST HALF OF THE PERIOD...WITH FOCUS ON THE REMNANTS OF
TROPICAL SYSTEM HERMINE...THEN A COLD FRONT PROGRESSING THROUGH THE
REGION ASSOCIATED WITH A NOTABLE WAVE LIFTING NORTHEAST INTO SRN
ONTARIO. WITH HERMINE BECOMING MUCH BETTER DEFINED AND SAMPLED IN
THE PAST DAY...OPERATIONAL GFS AND ENSEMBLES NOW MATCH SOLUTIONS
PREVIOUSLY OFFERED BY THE EXT-NAM AND ECMWF (ALBEIT WITH MINOR
TIMING AND INTENSITY DIFFERENCES). INCREASING CONFIDENCE IS
SUPPORTED BY NHC OFFICIAL FORECAST THROUGH 72 HOURS...PLACING THE
DECAYING SYSTEM OVER WRN OKLAHOMA THURSDAY MORNING...THEN BY TVCN
GUIDANCE...BRINGING THE REMAINING CIRCULATION CENTER TO NRN MISSOURI
BY THURSDAY NIGHT. OTHERWISE...MODELS REMAIN IN FAIR AGREEMENT
BRINGING A COLD FRONT INTO NWRN MISSOURI FRIDAY NIGHT...AND PUSHING
THIS BOUNDARY INTO SRN MISSOURI BY SATURDAY AFTERNOON...WITH THE
OPERATIONAL GFS STILL SLIGHTLY FASTER AND DEEPER VERSUS THE
ECMWF...ALTHOUGH DIFFERENCES ARE RATHER MINOR IN THE GRAND SCALE OF
THINGS.
HAVE BOOSTED POPS SIGNIFICANTLY THURSDAY BASED ON EXPECTED TRACK OF
HERMINE AND EXCELLENT AGREEMENT AMONG OPERATIONAL MODELS AND
ENSEMBLE PROBABILITY SUPPORT. HAVE BECOME VERY CONCERNED OVER THE
THREAT FOR EXCESSIVE RAINFALL AND FLOODING GIVEN THE HISTORICAL
CONTEXT FOR THESE TROPICAL SYSTEMS ON THIS FORECAST TRAJECTORY TO BE
PROLIFIC AND EFFICIENT RAINFALL PRODUCERS DESPITE POOR LAPSE RATES
AND A GENERAL LACK OF THUNDER. THIS IS ACCOMPLISHED PRIMARILY BY
WARM RAIN PROCESSES...AND FORECAST BUFR SOUNDINGS SUPPORT THIS IDEA
WITH FULL SATURATION AND STRONG UVV BELOW AN UNSEASONABLY HIGH
FREEZING LAYER (AROUND 16.5K FT)...COINCIDENT WITH A LARGE RESERVOIR
OF ANOMALOUSLY HIGH PWATS (MODELS DEPICTING PWATS IN EXCESS OF 2.0
INCHES AND EVEN ENSEMBLE MEANS INDICATING PWATS IN THE 2-3
NORMALIZED STANDARD DEVIATION ABOVE AVERAGE RANGE). WOULD NOT BE
SURPRISED (AND WOULD ALMOST EXPECT) TO EXPERIENCE A LARGE SWATH OF
1-2 INCH RAINFALL ACCUMULATIONS WITH THIS TROPICAL
SYSTEM...ACCOMPANIED BY LOCALLY HIGHER AMOUNTS BEFORE THE SYSTEM
EXITS INTO THE MIDDLE MISSISSIPPI AND LOWER OHIO RIVER VALLEYS BY
FRIDAY MORNING. HAVE HIGHLIGHTED THIS RAINFALL THREAT IN THE
HWO...WITH THE EXPECTATION THAT STRONGER HEADLINES WILL BE NEEDED IN
THE COMING DAYS.
RESIDUAL HIGH THETA-E AIRMASS SHOULD REMAIN ACROSS THE AREA THROUGH
FRIDAY...AS AGGRESSIVE HEIGHT FALLS SPILL INTO THE PLAINS FORCING
LEE CYCLOGENESIS AND DEEP FRONTOGENETICAL FORCING. DYNAMICAL LIFT
AND UVV ALONG THIS FRONT SHOULD ALSO INCREASE WITH THE INTRODUCTION
OF A CYCLONICALLY CURVED JET STREAK FRIDAY EVENING THROUGH SATURDAY
MORNING...SUCH THAT A GRADUAL INCREASE IN POPS APPEARS WARRANTED.
THEREAFTER...WEAK SHORTWAVE RIDGING IN THE WAKE OF THE MIDLEVEL WAVE
WILL SUPPORT SFC PRESSURE RISES THROUGH THE WEEKEND...AND FAR DRIER
AND COOLER WEATHER.
REGARDING TEMPERATURES...WITH EXTENSIVE CLOUD COVER AND RAINFALL ON
THURSDAY...HAVE CUT HIGH TEMPS TOWARDS THE LOWEST ENSEMBLE
MEMBER...REPRESENTING READING IN THE MIDDLE/UPPER 70S.
ADMITTEDLY...THIS MIGHT EVEN BE OPTIMISTIC WITH SIMILAR SYSTEMS
HISTORICALLY NOT ALLOWING TEMPERATURES OUT OF THE LOW 70S.
OTHERWISE...HAVE BLENDED TOWARDS AN AVERAGE OF THE ENSEMBLE MEAN AND
HIGHEST ENSEMBLE MEMBER FOR FRIDAY AND BEYOND BASED ON RECENT MODEL
PERFORMANCE...THOUGH MAY NEED TO CUT LOW TEMPERATURES FOR THE
UPCOMING WEEKEND DEPENDING ON THE MAGNITUDE OF DRY AIR ADVECTING
SOUTH AND TIMING OF SFC HIGH PRESSURE ALIGNING OVER THE FORECAST
AREA.
21
&&
.AVIATION...
FOR THE 18Z TAFS...TWO PRIMARY CONCERNS ARE WINDS AND CONVECTION FOR
THE NEXT 9 HOURS. LATEST PROFILERS CONTINUE TO SHOW AND SUPPORT THE
MODELS STRONG SWLY LOW LEVEL JET OF 50+KTS STREAKING THROUGH NW AND
WEST CENTRAL MO. A GOOD PORTION OF THESE WINDS ARE MIXING DOWN TO
THE SURFACE RESULTING IN GUST SOUTHERLY WINDS. THIS WILL CONTINUE
THROUGH LATE AFTERNOON. WINDS WILL VEER TO THE SSW/SW AND DIMINISH
PRIOR TO A COLD FRONT SWEEPING THROUGH. AS WINDS SWING TO THE WNW/NW
EXPECT AN HOUR OR TWO OF GUSTS BEFORE GRADIENT WEAKENS CONSIDERABLY.
WITH A LAYER OF WARM AIR ALOFT ACTING TO SUPPRESS AND RAIN THREAT
WILL CONTINUE WITH A DRY FORECAST THROUGH THIS AFTERNOON. STILL
EXPECTING A NARROW BAND OF SCATTERED SHOWERS AND THUNDERSTORMS TO
FORM JUST BEHIND THE COLD FRONT. LOOKS LIKE THERE WILL BE A SMALL
WINDOW OF A FEW HOURS FOR A THREAT OF PRECIPITATION. DUE TO LIMITED
COVERAGE WILL MAINTAIN THE VICINITY WORDING WITH A MID CLOUD DECK.
FROM MID EVENING ON...VFR AND DRY CONDITIONS.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR MOZ020-021-028-029-037-043.
KS...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR KSZ025-057-060-102>105.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT MON SEP 6 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1258 PM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS MAY GUST TO 45 MPH OVER EXTREME EAST CENTRAL KANSAS AND PARTS OF NORTHWEST AND WEST CENTRAL MISSOURI THROUGH LATE AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST KANSAS AND NORTHWEST AND WEST CENTRAL MISSOURI FROM MID AFTERNOON THROUGH EARLY EVENING AS A COLD FRONT RACES SOUTHEAST THROUGH THE REGION. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE OVER NORTHWEST MISSOURI. HOWEVER...NO SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY AFFECT PARTS OF THE OUTLOOK AREA ON THURSDAY ASSOCIATED WITH THE REMNANTS OF TROPICAL SYSTEM HERMINE...MOVING FROM SOUTHERN KANSAS THROUGH WESTERN...CENTRAL...AND NORTHEAST MISSOURI. SEVERE WEATHER IS NOT EXPECTED...HOWEVER HEAVY RAINFALL AND FLOODING APPEAR LIKELY...WITH RAINFALL TOTALS LOCALLY EXCEEDING ONE TO TWO INCHES. LOCATIONS SOUTH OF A LINE FROM ST JOSEPH TO KIRKSVILLE ARE THE MOST LIKELY TO EXPERIENCE EXCESSIVE RAINFALL. LATER IN THE WEEK THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING THROUGH SATURDAY MORNING ALONG A COLD FRONT PROGRESSING SOUTHEAST THROUGH THE OUTLOOK AREA. IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WOULD BE POSSIBLE WITH THIS NEXT SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 529 PM CDT MON SEP 6 2010 MOZ002-062300- NODAWAY MO- 529 PM CDT MON SEP 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NODAWAY COUNTY UNTIL 600 PM CDT... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARYVILLE...MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARYVILLE...RAVENWOOD...ARKOE...PICKERING...CONCEPTION...CONCEPTION JUNCTION AND CLYDE. LAT...LON 4019 9463 4016 9508 4043 9509 4056 9464 TIME...MOT...LOC 2230Z 250DEG 41KT 4036 9494 NRR
The Omaha radar (KOAX), 157 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259952.